"This study suggests that these dilators might have cardiovascular side effects," he acknowledged, "but it doesn't really prove the point. And, meanwhile, there have been some really, really big clinical trials, done under very controlled conditions, which support the safety of these drugs."
It's possible that those studies may have excluded people with heart disease, Woodruff noted. "So perhaps this research is offering a more real-life point of view," he added, but admitted he's skeptical.
Patients should never stop taking a medication without talking to their doctor first, he said. "But it's certainly worth discussing," Woodruff added.
Although the study found an association between the use of long-acting bronchodilators and cardiovascular complications in older patients, it did not prove a cause-and-effect relationship.
For more on COPD, visit the American Thoracic Society.
SOURCES: Andrea Gershon, M.D., M.S., scientist and respirologist, department of medicine, Sunnybrook Health Sciences Center, Toronto, University of Toronto, and Institute for Clinical Evaluative Sciences, Toronto; Prescott G. Woodruff, M.D., M.P.H., pulmonologist and critical care specialist, and vice-chief of research for pulmonary and critical care division, University of California, San Francisco, Medical Center; May 20, 2013, JAMA Internal Medicine, online
All rights reserved